Florida, 2012

Hail in Florida, August 3, 2012

August 3, 2012 · NWS TBW · 1 event in 1 county or zone

The seabreeze circulation produced scattered showers and thunderstorms during the late afternoon. One of these thunderstorms dropped penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

The seabreeze circulation produced scattered showers and thunderstorms during the late afternoon. One of these thunderstorms dropped penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 3, 1:00 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 3, 1:00 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
200 PM EDT FRI AUG 3 2012

.SYNOPSIS)...
18Z WATER VAPOR AND H4 RAP ANALYSIS SHOWS THE FLORIDA PENINSULA
CONTINUES TO RESIDE UNDERNEATH A SUBTLE WEAKNESS IN THE HEIGHT
FIELDS TO THE EAST OF AN IMPRESSIVE AND DOMINANT UPPER LEVEL RIDGE
ACROSS THE SOUTHERN PLAINS. THIS UPPER RIDGE IS ACTUALLY ONE OF THE
MORE VISUALLY IMPRESSIVE ANTICYCLONES ON WV IMAGERY THAT THIS
FORECASTER HAS SEEN...WITH A VERY SYMMETRIC LOOK OF DRY
AIR/SUPPRESSION AT ITS CORE AND RINGED BY A MID/UPPER LEVEL MOISTURE
BELT.

AT THE SURFACE...THE SUBTROPICAL RIDGE AXIS HAS SHIFTED NORTHWARD
OVER THE PAST 24 HOURS AND IS NOW ALIGNED OVER THE NORTHERN FL
PENINSULA/NE GULF OF MEXICO. ROTATING AROUND THE SOUTHERN PERIPHERY
OF THIS RIDGE WE FIND A RATHER WELL DEFINED INVERTED TROUGH/TROPICAL
WAVE FEATURES CROSSING THE BAHAMAS AND APPROACHING THE FL EAST
COAST.

&&

.SHORT TERM (THIS EVENING THROUGH SUNDAY NIGHT)...
LATE AFTERNOON/EVENING...THE CURRENT THINKING ON THE MOST LIKELY
CONVECTIVE CYCLE THROUGH THE EVENING IS FOR ISOLATED-WDLY SCT
SHOWERS/STORMS EARLY/MID AFTERNOON MOVING SLOWLY INLAND FROM THE
I-75 CORRIDOR. THEREAFTER...WITH THE APPROACH OF THE SURFACE WAVE
FROM THE EAST...WILL SEE OUR 1000-700MB FLOW TRANSITION TO A MORE
EASTERLY DIRECTION. THIS SYNOPTIC INFLUENCE SHOULD HELP PROPEL THE
EAST COAST SEA-BREEZE ACROSS THE PENINSULA BY EARLY EVENING. THE
INTERACTION OF BOTH SEA-BREEZES SHOULD BE GREATEST FROM TAMPA BAY
SOUTHWARD WHERE A SECOND ROUND OF CONVECTION MAY ACTUALLY PUSH BACK
TOWARD THE WEST COAST WITH TIME. MID-LEVEL CONVECTIVE POTENTIAL IS
ACTUALLY VERY FAVORABLE FOR DEEP CONVECTION WITH THETAE VALUES IN
THE LOWER 330S. OUR LOCAL HIRES GUIDANCE ALONG WITH SEVERAL OF THE
NATIONAL HI-RES MEMBERS ARE SHOWING SOMETHING SIMILAR TO THIS
SCENARIO.

REST OF THE OVERNIGHT...DEVELOPING EASTERLY FLOW WILL PUSH ANY
LINGERING CONVECTION OFFSHORE ALLOWING FOR A MOSTLY DRY OVERNIGHT
PERIOD AFTER 02-03Z. NOT IMPOSSIBLE THAT A FEW SHOWERS MOVING ASHORE
ALONG THE FL EAST COAST WITHIN THE EASTERLY FLOW COULD REACH FAR
EASTERN PORTIONS OF THE AREA...HOWEVER MOST OF THIS ACTIVITY SHOULD
DISSIPATE SHORTLY AFTER MOVING INLAND.

SATURDAY/SATURDAY NIGHT...
TROUGH/WAVE PASSES OVER THE CENTRAL/SOUTHERN PENINSULA AND REACHES
THE WESTERN COAST BY EARLY EVENING. THE COMBINATION OF INCREASING
COLUMN MOISTURE AND ENHANCED LOW LEVEL FOCUS ASSOCIATED WITH THIS
FEATURE IS LIKELY TO RESULT IN A GOOD COVERAGE OF SHOWERS/STORMS
DURING THE AFTERNOON/EVENING HOURS. CURRENT GRIDS SHOWING 40-50%
POPS NORTH OF TAMPA BAY AND LIKELY 60% POPS FURTHER SOUTH. THE
EASTERLY FLOW SHOULD ALSO HELP KEEP THE MAIN CONVECTIVE AXIS FROM
MOVING INLAND AND AWAY FROM THE COAST. THEREFORE...WILL KEEP EQUAL
CHANCES FOR RAIN THROUGH THE AFTERNOON FOR BOTH COASTAL AND INLAND
ZONES. TEMPERATURES WILL BE HIGHLY DEPENDENT ON JUST HOW FAST THE
CONVECTION GETS ACTIVE. DO ANTICIPATE QUITE A BIT OF DEBRIS CLOUD
COVER BY THE END OF THE DAY. WILL ALLOW TEMPS TO REACH THE LOWER 90S
FOR MOST LOCATIONS...HOWEVER ACTUAL HIGHS MAY BE A BIT LOWER.
EVENING SHOWER AND STORMS WILL MIGRATE BACK OFFSHORE WITHIN THE
EASTERLY FLOW BY THE LATER EVENING HOURS. MOST INLAND LOCATIONS WILL
SEE A DRY OVERNIGHT PERIOD...WHILE PLENTY OF SHOWERS/STORMS ARE
LIKELY TO BE ONGOING OVER THE COASTAL WATERS. ONE THING TO
MENTION...AND ONE POTENTIAL ISSUE WITH THE FORECAST WOULD BE IF THE
NAM SOLUTION WERE TO VERIFY. THE NAM IS CONSOLIDATING THE SURFACE
WAVE MORE AS IT APPROACHES THE EAST COAST AND ACTUALLY CLOSING OFF A
LOW. THIS PATTERN SLOWS THE OVERALL PROGRESS AND MOISTURE INFLUX.
THE RESULT WOULD A DRIER FORECAST...ESPECIALLY SINCE THE LACK OF
EASTERLY FLOW WOULD LESSEN THE OVERALL CONVERGENCE. AT THIS
TIME...THIS SOLUTION IS AN OUTLIER AND WAS NOT CONSIDERED WITH THIS
FORECAST PACKAGE. IT IS HARD TO ARGUE WITH A GUIDANCE CONSENSUS
WHICH INCLUDES THE GFS/ECMWF/CMC AND SREF.

SUNDAY...ANOTHER ACTIVE CONVECTIVE DAY APPEARS ON TAP. THE MAIN AXIS
OF THE TROPICAL WAVE WILL HAVE MOVED OFFSHORE INTO THE EASTERN
GULF...HOWEVER STILL SOME ENHANCED FOCUS AND A MOIST COLUMN WILL
KEEP THE ATMOSPHERE FAVORABLE FOR DEEP CONVECTION. A 1000-700MB LOW
LEVEL FLOW WILL ALSO KEEP THE BEST LOW LEVEL CONVERGENCE ALIGNED
WITH THE WEST COAST SEA-BREEZE. OVERALL WE ARE NOT ANTICIPATING A
WASHOUT OF A WEEKEND...BUT THOSE WITH OUTDOOR PLANS THE NEXT COUPLE
OF DAYS SHOULD PREPARE FOR AT LEAST SOME RAINFALL.

&&

.LONG TERM (MONDAY-THURSDAY)...
AN U/L RIDGE WILL PERSIST OVER THE ATLANTIC EXTENDING OVER THE
SOUTHERN PLAINS THROUGH THE PERIOD.  SURFACE HIGH PRESSURE OVER THE
WESTERN ATLANTIC WITH THE RIDGE AXIS NORTH OF FLORIDA WILL ALSO
PERSIST THROUGH THE PERIOD.  EASTERLY BOUNDARY LAYER FLOW WILL HOLD
THE WEST COAST SEA BREEZE NEAR THE COAST WITH AFTERNOON BOUNDARY
COLLISIONS OVER WEST CENTRAL AND SOUTHWEST FLORIDA.  DEEP TROPICAL
MOISTURE OVER THE REGION WILL ALLOW NUMEROUS SHOWERS AND
THUNDERSTORMS TO DEVELOP MONDAY AND TUESDAY AFTERNOONS.  A FEW PULSE
SEVERE STORMS ARE POSSIBLE EACH DAY.

WILL HAVE TO MONITOR PROGRESS OF TROPICAL STORM ERNESTO NEAR THE
WINDWARD ISLANDS AS CURRENT FORECAST TRACKS THE STORM INTO THE
WESTERN CARIBBEAN TUESDAY AND WEDNESDAY.  SUBSIDENCE AROUND THE
PERIPHERY OF THE TROPICAL SYSTEM WILL INCREASE OVER THE FORECAST
AREA WEDNESDAY AND THURSDAY WITH DECREASING AREAL COVERAGE OF
AFTERNOON THUNDERSTORMS WITH INCREASING DAYTIME TEMPERATURES.
DEPENDING ON STRENGTH OF ERNESTO...STRONG SUBSIDENCE AND EASTERLY
BOUNDARY LAYER FLOW ACROSS WEST CENTRAL FLORIDA COULD ALLOW
AFTERNOON TEMPERATURES TO CLIMB INTO THE MID 90S IN MANY AREAS
WEDNESDAY AND THURSDAY.

&&

.AVIATION...
HIGHER CONFIDENCE NOW IN THUNDERSTORM ACTIVITY IMPACTING
PGD..FMY...RSW AND LAL TAF SITES. TPA...PIE AND SRQ MAY SEE IMPACTS
LATER IN THE AFTERNOON OR EVEN INTO THE EARLY EVENING AS EAST COAST
ACTIVITY PUSHES WESTWARD. VFR OVERNIGHT AND THROUGH MID-DAY SATURDAY.

&&

.MARINE...
THE SUBTROPICAL RIDGE AXIS WILL CONTINUE TO MIGRATE NORTHWARD IN
RESPONSE TO THE APPROACH OF A TROPICAL WAVE FROM THE EAST. THIS
TROUGH WILL CROSS THE FL PENINSULA INTO THE SOUTHEAST GULF OF MEXICO
TONIGHT AND SATURDAY AND THEN REMAIN OVER THE CENTRAL AND EASTERN
GULF THROUGH THE REMAINDER OF THE WEEKEND. WINDS WILL BECOME MORE
EASTERLY WITH TIME AND ARE GENERALLY EXPECTED TO REMAIN BELOW
HEADLINE CRITERIA...HOWEVER THE PRESENCE OF THE SURFACE TROUGH WILL
LIKELY INCREASE THE COVERAGE OF SHOWERS AND STORMS OVER THE FORECAST
WATERS.

&&

.FIRE WEATHER...
AN INFLUX OF LOW LEVEL MOISTURE ASSOCIATED WITH A PASSING TROPICAL
WAVE WILL KEEP RELATIVE HUMIDITY VALUES WELL ABOVE CRITICAL LEVELS
INTO THE EARLY PORTION OF NEXT WEEK...ALONG WITH DECENT CHANCES FOR
MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  92  77  91 /  30  50  20  50
FMY  76  93  76  93 /  30  60  30  50
GIF  74  94  75  94 /  30  50  20  50
SRQ  75  93  75  92 /  30  60  20  50
BKV  71  93  74  92 /  30  50  20  50
SPG  79  92  79  91 /  30  50  20  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SYNOPSIS/SHORT TERM/MARINE/FIRE WX...MROCZKA
AVIATION...JILLSON
LONG TERM...OGLESBY
Hazardous weather outlook, Aug 3, 4:13 AM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
513 AM EDT FRI AUG 3 2012

FLZ039-042-043-048>052-055>057-060>062-065-032115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
513 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS WILL DEVELOP NEAR THE COAST THIS MORNING
AND SPREAD INLAND THIS AFTERNOON INCREASING IN AREAL COVERAGE. THE
STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAIN...WIND GUSTS OF 35
TO 45 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING.

...THUNDERSTORM IMPACT...

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
A TROPICAL WAVE WILL APPROACH THE AREA ON SATURDAY AND MOVE ACROSS
WEST CENTRAL FLORIDA SUNDAY AND MONDAY. THIS WILL INCREASE AREAL
COVERAGE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON WITH AN
INCREASED THREAT FOR A FEW STORMS TO PRODUCE DAMAGING WIND GUSTS.
DEEP MOISTURE WILL REMAIN OVER THE AREA TUESDAY WITH NUMEROUS
AFTERNOON SHOWERS AND THUNDERSTORMS.  DRIER AIR WILL ADVECT OVER
THE AREA WEDNESDAY AND THURSDAY WITH A DECREASE IN AFTERNOON
THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

In the hours before

Special weather statement, Aug 3, 2:28 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
328 PM EDT FRI AUG 3 2012

FLZ052-032015-
POLK-
328 PM EDT FRI AUG 3 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
POLK COUNTY FOR A STRONG THUNDERSTORM WITH HAIL AND STRONG WIND GUSTS
VALID UNTIL 415 PM EDT...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR GIBSONIA...OR 7 MILES NORTH OF
LAKELAND...MOVING NORTHWEST AT 5 MPH WILL AFFECT GIBSONIA...
WINSTON...LAKELAND AND CRYSTAL LAKE.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 2792 8175 2793 8206 2817 8205 2818 8211
      2826 8211 2826 8206 2832 8205 2832 8201
      2831 8199 2831 8196 2835 8195 2836 8179
      2835 8176
TIME...MOT...LOC 1928Z 117DEG 3KT 2814 8197
Local storm report, Aug 3, 2:40 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
340 PM EDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             4 NNE LAKELAND          28.10N 81.94W
08/03/2012  E0.25 INCH       POLK               FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZED HAIL AND FREQUENT
            LIGHTNING STRIKES.

&&

FLEMING
Special weather statement, Aug 3, 2:41 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
341 PM EDT FRI AUG 3 2012

FLZ055-060-032030-
MANATEE-SARASOTA-
341 PM EDT FRI AUG 3 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN MANATEE
AND NORTHEASTERN SARASOTA COUNTIES FOR A LINE OF STRONG THUNDERSTORMS
WITH HAIL AND STRONG WIND GUSTS VALID UNTIL 430 PM EDT...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 7
MILES EAST OF LAKE MANATEE STATE PARK TO 7 MILES SOUTH OF MYAKKA
CITY...OR ALONG A LINE EXTENDING FROM 22 MILES EAST OF BRADENTON TO
14 MILES NORTH OF NORTH PORT...NEARLY STATIONARY...WILL AFFECT MYAKKA
HEAD AND MYAKKA CITY.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 2760 8236 2759 8205 2716 8206 2716 8235
TIME...MOT...LOC 1942Z 000DEG 0KT 2747 8222 2725 8213
Special weather statement, Aug 3, 3:03 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
403 PM EDT FRI AUG 3 2012

FLZ065-032045-
LEE-
403 PM EDT FRI AUG 3 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
LEE COUNTY FOR A STRONG THUNDERSTORM WITH STRONG WIND GUSTS VALID
UNTIL 445 PM EDT...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR SOUTHWEST FLORIDA AIRPORT...OR 9
MILES NORTH OF BONITA SPRINGS...MOVING EAST AT 5 MPH WILL AFFECT
GATEWAY...SOUTHWEST FLORIDA AIRPORT AND ESTERO.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH
HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND
OTHER VEHICLES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.

&&

LAT...LON 2654 8191 2665 8165 2651 8156 2642 8156
      2642 8157 2641 8166 2632 8165 2631 8166
      2631 8181
TIME...MOT...LOC 2003Z 270DEG 2KT 2647 8173

The radar

The Tampa radar (KTBW), 154 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lee

When
August 3, 3:05 PM EST to 3:10 PM EST
Where
Lee County, 1.38 mi S of Estero
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
26.420, -81.810

A SKYWARN spotter reported penny sized hail and heavy rain near Bonita Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407741.